The full version of the newsletter is available by subscription
Back issues of the newsletter to January 1996 are available
September 9, 2010
- View entire newsletter
- CMS 30-minute rule for drug administration needs revision
- Safety Brief: No extraneous information, please
USP has finalized a standard that allows only cautionary statements intended to prevent life-threatening situations to be printed on drug vial caps and ferrules (the metal bands that hold the stopper to the vial). The new requirements are intended to make it more likely for doctors, nurses, pharmacists, and other healthcare practitioners to better see and act on labeling statements on injectable products. Check out this week’s issue to find out more.
- Safety Brief: Adding drug to hanging IV bag poses many risks
We heard from a pharmacist recently who was met with resistance when he proposed a policy prohibiting the addition of medications to hanging parenteral nutrition solutions or IV bags of any type. We first wrote about risks associated with this practice in 1997. Besides the obvious infection control and drug compatibility concerns, some individuals adding drugs to IV bags may not recognize how important adequate mixing is to gain a uniform concentration of the drug in solution. Find out more about this potential hazard in our current issue.
In our July 1, 2010 issue, we incorrectly stated that methylene blue is used for both cyanide poisoning and methemoglobinemia. Since then we've heard from a few readers that methylene blue is an antidote for methemoglobinemia but not for cyanide poisoning. There are two antidotes available to treat cyanide poisoning: CYANOKIT (hydroxocobalamin injection) and CYANIDE ANTIDOTE KIT (Taylor/Akorn), which contains amyl nitrite inhalants, sodium nitrite, and sodium thiosulfate. Methylene blue is used to reverse the methemoglobinemia that occurs from excess use of nitrites in cyanide poisoning or when the antidote is given to patients in whom it is later confirmed that cyanide poisoning has not occurred, and they now suffer from unnecessary methemoglobinemia. We greatly appreciate the feedback we received from our readers.
- Highly Acclaimed! – ISMP Medication Safety Intensive, November 4th and 5th, 2010. Orlando, Florida. Visit http://www.ismp.org/educational/MSI/default.asp Led by ISMP faculty and other selected medication safety experts, this one-of-a-kind 2-day interactive workshop will teach you how to approach medication safety “through the eyes of ISMP.”Perfect for medication safety officers, risk managers and anyone interested in medication safety.
September 23, 2010
- Drug shortages: National survey reveals high level of frustration, low level of safety
- Safety Brief: Antibiotic-Antiviral name confusion
At a hospital where medication orders are routinely entered by unit secretaries, a handwritten physician order for an antibiotic was incorrectly entered for an antiviral. Check out this week’s issue to find out which medications were involved in the mix-up and how it occurred.
- Safety Brief: Ambiguous directions, wrong assumption by patient
A 67-year-old male arrived at a hospital emergency department (ED) with hypotension, tachycardia, gray vision, and lightheadedness. The patient’s EKG showed abnormal sinus rhythm resembling atrial fibrillation. Find out how the vague instructions on his medication bottle made the patient take his medication three times a day instead of once daily, leading up to his presenting symptoms.
- EPINEPHrine for norepinephrine?
An error in a barcode software misnames norepinephrine as EPINEPHrine in one of the database fields. Find out more about the steps undertaken by the company to fix the error along with the potential errors that may result.
- UK ahead in preventing catheter misconnections
The National Patient Safety Agency (NPSA) in the United Kingdom has launched a newsletter to keep National Health Service (NHS) workers informed about the implementation of medical devices with safer connectors, in particular devices for epidural or intraspinal use that cannot accidentally connect to IV systems. NPSA issued a Patient Safety Alert in November 2009 which recommended using syringes, needles, and other devices with safer connectors that cannot fit/connect with intravenous Luer connectors for all spinal (intrathecal) bolus doses and lumbar puncture samples by April 1, 2011. NPSA is relying on the medical device industry to help hospitals meet this goal. The link to the newsletter, including a full list of vendors, can be viewed in our current newsletter.
- Highly Acclaimed! – ISMP Medication Safety Intensive, November 4th and 5th, 2010. Orlando, Florida. Visit http://www.ismp.org/educational/MSI/default.asp
Led by ISMP faculty and other selected medication safety experts, this one-of-a-kind 2-day interactive workshop will teach you how to approach medication safety “through the eyes of ISMP.” Perfect for medication safety officers, risk managers and anyone interested in medication safety.
- Prepare for Pharmacy Week. National Hospital and Health-System Pharmacy Week is October 17-23. Now through October 31, you can purchase videos, DVDs, posters, and other essential medication safety resources from ISMP’s online catalog at significantly discounted prices. For more information, please visit: http://onlinestore.ismp.org/shop/.
- Date change. The date of the ISMP webinar, Beyond “Be Careful”: Maximizing Perinatal Medication Safety, has been changed to October 27, 2010, from 1:30-3:00 p.m. (EDT). For more information, please go to: www.ismp.org/educational/webinars.asp.
- ISMP November webinar. Join us on November 17 (1:30-3 p.m.) for: HYDRO-morphone: Balancing the Benefit and Risk for Patient Care. As HYDROmorph3one use has become more commonplace, so have reported errors and serious adverse events associated with misunderstandings about equi-analgesic dosing, inappropriate patient monitoring, confusion among product concentrations, and mix-ups with morphine. ISMP invites all safety-minded practitioners to participate! For details, visit: www.ismp.org/educational/webinars.asp.
- ISMP Canada webinar. On October 27 (12-1 p.m.), ISMP Canada is presenting: Hospital-Acquired Acute Hyponatremia: Prevention is Key. The discussion will provide valuable insight into how practitioners can lessen the possibility of patient harm from hospital–acquired hyponatremia, which has caused needless tragic deaths. For details, visit: www.ismp-canada.org/education/webinars/20101027_Pediatric_Hyponatremia_H/.
- ISMP Medication Safety Alert! Acute Care (ISSN 1550-6312) ©2010 Institute for Safe Medication Practices (ISMP). Permission is granted to subscribers to reproduce material for internal communications. Other reproduction is prohibited without permission. Report medication errors to the ISMP Medication Errors Reporting Program (MERP) at 1-800-FAIL-SAF(E). Unless noted, published errors were received through the MERP. ISMP guarantees confidentiality of information received and respects reporters' wishes as to the level of detail included in publications. Editors: Judy Smetzer, RN, BSN, FISMP; Michael R. Cohen, RPh, MS, ScD; Russell Jenkins, MD. ISMP, 200 Lakeside Drive, Suite 200, Horsham, PA 19044. Email: firstname.lastname@example.org; Tel: 215-947-7797; Fax: 215-914-1492. This is a peer reviewed publication.